Alert archive / South Dakota / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Aberdeen, SD

May 3, 2003Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 3, 2003, 5:47 PM MDT for Dewey County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2003, 5:47 PM MDT (23:47 UTC)
Expired
May 3, 2003, 8:45 PM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 032350
FFWABR
SDC041-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM MDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DEWEY COUNTY IN SOUTH DAKOTA

* UNTIL 845 PM MDT

* AT 547 PM MDT...A WEATHER SPOTTER 10 MILES EAST OF EAGLE BUTTE     
  REPORTED FLASH FLOODING.  RADAR ESTIMATES 4 TO 6 INCHES OF RAIN    
  HAS FALLEN SINCE 300 PM MDT.  MODERATE TO HEAVY RAINFALL IS        
  EXPECTED TO CONTINUE THROUGH 700 PM MDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS...COUNTRY ROADS...AS WELL AS FARM AND RANCHLAND ALONG CREEKS 
AND STREAMS.  DO NOT DRIVE ACROSS FLOODED ROADWAYS.

$$
AP/NM
1 follow-up statement
069 
RWUS32 KABR 040118
FFSABR
SDC041-040145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM MDT SAT MAY 3 2003

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN DEWEY COUNTY...

MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUES ACROSS SOUTHERN DEWEY 
COUNTY. A SPOTTER 10 MILES EAST OF EAGLE BUTTE REPORTED OVER 6 
INCHES OF RAIN. RAIN WILL CONTINUE UNTIL 745 PM MDT WITH ADDITIONAL 
RAINFALL AMOUNTS OF UP TO AN INCH. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

$$
BERG/PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:20 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 3, 2:20 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT MAY 3 2003

.TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGHOUT
THIS PERIOD. THE WEAK UPPER RIDGE CURRENTLY OVER THE AREA WILL SLIDE
TO THE EAST THIS EVENING AHEAD OF A TROUGH PUSHING INTO THE WESTERN
HIGH PLAINS. THE SURFACE LOW ASSOCIATED WITH THIS WILL MOVE FROM
EASTERN WYOMING/COLORADO TO THE WESTERN PORTIONS OF SOUTH DAKOTA AND
NEBRASKA TONIGHT. THE SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE
AREA APPEAR TO BE ALONG THE NOSE OF A LOW LEVEL JET OVER THE CENTRAL
PLAINS...WHILE MORE SHOWERS AND THUNDERSTORMS LOOK TO MOVE INTO THE
AREA TONIGHT IN ASSOCIATION WITH THE SURFACE AND UPPER SYSTEM. LIS
HAVE ALREADY BECOME NEGATIVE ACROSS MUCH OF THE CWA...AND THEY LOOK
TO REMAIN THAT WAY ACROSS THE WEST TONIGHT ALONG WITH CAPE VALUES
AROUND 700 J/KG. THE EASTERN CWA WILL SEE CONDITIONS BECOME MORE
STABLE...SO EXPECT JUST SOME RAIN OVER THAT AREA BY LATE TONIGHT.
THE UPPER LOW CLOSES OFF OVER SOUTH DAKOTA/NEBRASKA ON SUNDAY...WITH
THE INVERTED TROUGH ASSOCIATED WITH THE SURFACE LOW BECOMING THE
FOCUS FOR A CONTINUING CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN CWA. LIS ALSO REMAIN NEGATIVE IN THAT AREA...WITH CAPES
APPROACHING 1100 J/KG DURING THE AFTERNOON. BY SUNDAY NIGHT...THE
ENTIRE CWA BECOMES MORE STABLE AS THE UPPER AND SURFACE LOWS BEGIN
TO PUSH EAST OF THE REGION...WITH JUST MORE OF AN OVERRUNNING/WRAP
AROUND RAIN EVENT THEN EXPECTED. THE SYSTEM LOOKS TO MOVE SLOW
ENOUGH THAT THE RAIN WILL CONTINUE INTO MONDAY...WITH JUST SOME
LINGERING AREAS OF RAIN STILL OCCURRING MONDAY NIGHT. TEMPERATURES
WILL REMAIN COOL AS AN ABUNDANCE OF CLOUD COVER MOVES INTO THE
REGION...AS WELL AS THE PRECIPITATION...AND H85 TEMPS FALL INTO THE
SINGLE DIGITS BY LATE MONDAY NIGHT...THEN CONTINUE TO FALL THROUGH
TUESDAY MORNING.

.EXTENDED...TUESDAY THROUGH FRIDAY
AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH
PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF
THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL
KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS
PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES
THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A
WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL
THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES
OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL
GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS
SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO
HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR
CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION.
HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF
WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW.

.ABR...NONE.

PARKIN/MARSILI
Hazardous weather outlook, May 3, 4:26 AM MDT, 13 hours 21 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN
SHOWERS TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

In the hours before

Local storm report, May 3, 5:16 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
616 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    10 E EAGLE BUTTE          SD   .75 INCH HAIL
05/03/03   DEWEY                          THE HAIL FELL CONTINUOUSLY
                                          FROM 445 PM TO 545 PM. ALSO
                                          RECEIVED 4 INCHES OF RAIN.

0535 PM    MISSION RIDGE             SD   1.00 INCH HAIL
05/03/03   STANLEY

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:16 PM MDTSevere Thunderstorm WarningABRDewey44 min
May 3, 2:20 PM MDTSevere Thunderstorm WarningABRDewey40 min
May 3, 2:58 PM MDTSevere Thunderstorm WarningABRDewey62 min
May 3, 3:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
May 3, 4:32 PM MDTSevere Thunderstorm WarningABRStanley28 min
May 3, 5:02 PM MDTSevere Thunderstorm WarningABRDewey, Stanley43 min
May 3, 5:43 PM MDTSevere Thunderstorm WarningABRDewey47 min

Nearby

Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.